IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1528 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (466 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed380    
    Printed7    
    Emailed0    
    PDF Downloaded37    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2019  |  Volume : 51  |  Issue : 4  |  Page : 282-283
 

Quetiapine-induced leukocytoclastic vasculitis


Department of Psychiatry, JSS Medical College, JSS AHER, Mysuru, Karnataka, India

Date of Submission18-Nov-2017
Date of Acceptance29-Jul-2019
Date of Web Publication13-Sep-2019

Correspondence Address:
Dr. Dushad Ram
Department of Psychiatry, JSS Hospital, Mysore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_680_17

Rights and Permissions



How to cite this article:
Ram D, Mathur S. Quetiapine-induced leukocytoclastic vasculitis. Indian J Pharmacol 2019;51:282-3

How to cite this URL:
Ram D, Mathur S. Quetiapine-induced leukocytoclastic vasculitis. Indian J Pharmacol [serial online] 2019 [cited 2019 Oct 15];51:282-3. Available from: http://www.ijp-online.com/text.asp?2019/51/4/282/266827




Sir,

Leukocytoclastic vasculitis (LCV) is a histopathologic term to denote a small-vessel vasculitis. Cutaneous adverse effect is known to associate with psychotropic medication; however, quetiapine has limited to dry and puffy skin. So far, there is one report of vasculitis associated with quetiapine use.[1] Here, we present a case of quetiapine-induced LCV, which is an unusual side effect of quetiapine.

A 43-year-old married male presented with a history of excessive talking, expansive mood, increased physical activity, inability to concentrate, over religiosity, irritability with claims that he is a famous leader of the country with markedly decreased sleep and increased appetite for 10 days. He had a history of five manic episodes in the past 12 years, with no family history of mental illness. The mental status examination revealed overtly dressed, increased psychomotor activity, prolixity, elevated mood, delusion of grandiosity, and Grade 1 insight. Physical examination and routine blood investigations were within normal limits. A diagnosis of bipolar disorder current episode mania with psychotic symptoms was made as per the International Classification of Disease version 10. He was started on tablet divalproate sodium 1000 mg in two divided doses, and tablet quetiapine 600 mg in two divided doses. The patient's manic symptoms improved within the next 10 days. However, the patient develops new symptom. Within few days, the patient developed palpable purpuric lesions mostly over the lower limb [Figure 1]. Blood investigations revealed raised leukocyte counts of 13,140 and elevated erythrocyte sedimentation rate of 55, while other parameters were normal. Skin biopsy with direct immunofluorescence revealed fibrinoid necrosis of blood vessels in dermis. Endothelial cell swelling, perivascular infiltration by neutrophils and lymphocytes and extravasation of red blood cells with focal deposition of immunoglobulin (Ig) G, IgM, and C3 in superficial dermal blood vessels and bright fibrin deposition were seen. These findings were suggestive of LCV.
Figure 1: Leukocytoclastic vasculitis

Click here to view


In view of sudden eruption of lesions, the patient underwent detailed evaluation including those for any drug allergy. The patient did not reveal any known drug allergy in the past. The patient received divalproate sodium in his previous manic episodes and responded well; however, he was receiving tablet quetiapine for first time. There was no other concomitant medication, history of fever, ulceration of skin or any other lesion, application of medication to body skin, or traumatic injuries. In view of the recent exposure of quetiapine, it was stopped, and tablet risperidone 4 mg OD and tablet lorazepam 3 mg OD were started.

Within a few days, the lesions started fading and were fully recovered within the next 7 days. Causality assessment of adverse drug reaction (ADR) for quetiapine revealed a probable score on the World Health Organization probability scale and Naranjo ADR probability scale. A diagnosis of quetiapine-induced LCV was made on the basis of (1) Age >16 years, (2) temporal relation of onset of symptoms with use of quetiapine, (3) palpable purpura, (4) maculopapular rash, and (5) biopsy of the skin showing neutrophils around an arteriole or venule.

Adverse cutaneous drug reactions (ACDR) particularly to antipsychotics have been reported to occur in approximately 5% of individuals; usually benign though it can be severe and even life-threatening. Among antipsychotics, quetiapine causes least ACDR. Although LCV also known as hypersensitivity vasculitis is rare, it has been reported with the use of clozapine and thioridazine. A characteristic of hypersensitivity vasculitis includes purpura and maculopapular rash, adult age at onset after the use of a drug and histopathology of the lesion consists of neutrophils around arteriole or venule. There is no specific laboratory test for LCV. Incidence is about 30 case/million people per year, affecting both genders equally. Multiple etiologic factors, including drugs, infections, foods, autoimmune diseases, collagen vascular diseases, and malignancies, have been associated with LCV. Circulating immune complexes are thought to be involved in pathogenesis through the exact pathogenic mechanism remains to be elucidated. In the absence of internal involvement, the majority of cases of LCV resolve within weeks to months, with approximately 10% of patients experiencing chronic or recurrent disease.[2]

Only one case of LCV with quetiapine has been reported. Plausible immune mechanism of quetiapine associated LCV is yet to be examined. In general, the immune response of quetiapine includes positive dynamic of phagocytosis indices, CD16+ - lymphocytes, decrease in the level of IgA.[3] Quetiapine is also shown to have immune modulation activity in animal model.[4] It may influence immune cells in the form of leukopenia and thrombocytopenia. Our diagnosis of quetiapine-induced LCV is not straight forward. Valproate is also reported to cause LCV, but we have excluded its causative possibility as patient tolerated it in previous episodes of mania without any ACDR in the patient. We have also considered a differential diagnosis of urticarial vasculitis, thrombocytopenia, Henoch-Schonlein purpura, and Churg-Strauss syndrome based on the clinical observation. In our case, the diagnosis was based on the characteristic features of LCV observed, histopathological findings, blood investigation report, temporal relationship with the use of quetiapine, improvement after the withdrawal of causative agent, and no alternative explanation of the findings. Treatment option of LCV includes removal of causative agent, corticosteroids (e.g., prednisolone), colchicine, and dapsone. The course of the LCV is few weeks to months. Prognosis is usually good, but it depends to certain extent on etiology of the disease.

With this case report, it can be concluded that the possibility of vasculitis should be considered while prescribing quetiapine. Quetiapine should be added to the list of drugs that can induce vasculitis.

IPC acknowledgement no: 2019-44239.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgment

Authors would like to thank Yahosa, Shamaya, Hagai, Asther, Yasuas, Marias, Ashish, Akash, and Mini for their moral help.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Chew J, Cheong S, Tay L. Quetiapine-induced cutaneous vasculitis: Diagnostic challenges and therapeutic implications. J Am Geriatr Soc 2016;64:1137-8.  Back to cited text no. 1
    
2.
Loricera J, Calvo-Río V, Ortiz-Sanjuán F, González-López MA, Fernández-Llaca H, Rueda-Gotor J, et al. The spectrum of paraneoplastic cutaneous vasculitis in a defined population: Incidence and clinical features. Medicine (Baltimore) 2013;92:331-43.  Back to cited text no. 2
    
3.
Vetlugina TP, Lobacheva OA, Semke AV, Nikitina VB, Bokhan NA. An effect of quetiapine on the immune system of patients with schizophrenia. Zh Nevrol Psikhiatr Im S S Korsakova 2016;116:55-8.  Back to cited text no. 3
    
4.
Mei F, Guo S, He Y, Wang L, Wang H, Niu J, et al. Quetiapine, an atypical antipsychotic, is protective against autoimmune-mediated demyelination by inhibiting effector T cell proliferation. PLoS One 2012;7:e42746.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow